Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 273, NWS Sioux Falls, SD

August 27, 2008Union County, South Dakota; Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 27, 2008, 3:24 AM CDT for Union County, South Dakota; Plymouth County, Woodbury County, Iowa; Dakota County, Nebraska. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2008, 3:24 AM CDT (08:24 UTC)
Expired
Aug 27, 2008, 3:46 AM CDT
In force
22 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Plymouth County, IA, Woodbury County, IA, Dakota County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 122 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 3:26 AM CDTHAIL 0.882 Wnw Jackson, NEHAIL VARIED FROM PEA TO NICKEL SIZE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 270824
SVRFSD
IAC149-193-NEC043-SDC127-270900-
/O.NEW.KFSD.SV.W.0273.080827T0824Z-080827T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
324 AM CDT WED AUG 27 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAKOTA COUNTY IN NORTHEAST NEBRASKA
  SOUTH CENTRAL PLYMOUTH COUNTY IN NORTHWEST IOWA
  NORTHWESTERN WOODBURY COUNTY IN NORTHWEST IOWA
  SOUTHEASTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 400 AM CDT

* AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  JEFFERSON TO 4 MILES WEST OF JACKSON...OR ALONG A LINE EXTENDING
  FROM 8 MILES NORTHWEST OF SIOUX CITY TO 9 MILES SOUTHEAST OF
  PONCA...MOVING EAST AT 27 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JACKSON AROUND 330 AM CDT...
  HINTON...SIOUX CITY...SOUTH SIOUX CITY...DAKOTA CITY AROUND 345 AM
  CDT...
  SERGEANT BLUFF AROUND 355 AM CDT...
  LAWTON AROUND 400 AM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4237 9672 4248 9672 4252 9668 4252 9663
      4255 9663 4256 9665 4265 9657 4263 9602
      4236 9627
TIME...MOT...LOC 0824Z 272DEG 24KT 4257 9650 4245 9661

$$
 JH
1 follow-up statement
000 
WWUS53 KFSD 270846
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT WED AUG 27 2008

IAC149-193-NEC043-SDC127-270856-
/O.CAN.KFSD.SV.W.0273.000000T0000Z-080827T0900Z/
PLYMOUTH IA-WOODBURY IA-DAKOTA NE-UNION SD-
346 AM CDT WED AUG 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN UNION...NORTHERN
DAKOTA...NORTHWESTERN WOODBURY AND SOUTH CENTRAL PLYMOUTH COUNTIES IS
CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE.

LAT...LON 4237 9672 4248 9672 4252 9668 4252 9663
      4255 9663 4256 9665 4265 9657 4263 9602
      4236 9627
TIME...MOT...LOC 0846Z 272DEG 24KT 4256 9630 4244 9641

$$
 JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:00 PM CDT, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 26, 10:00 PM CDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1000 PM CDT TUE AUG 26 2008

.DISCUSSION...

SLY LOW LVL JET MOIST AIR FM SRN PLAINS NWD THRU CNTRL PTNS OF NE
AND DKTS THIS EVE...TRANSLATING EWD IN NRN PLAINS AS STG SHORT WAVE
CRASHES EWD ALG CANADIAN BORDER. ALG AND SOUTH OF I90 MID LVLS
RATHER WARM RESTRICTING COVERAGE AND EWD MOVEMENT OF THE SCT TSTMS
TO THE WEST. MAIN TSTM COMPLEX SHOULD STAY NORTH OF CWA CLOSER TO
BEST DYNAMICS TNGT...BUT SIGNS OF NEXT UPR WAVE MOVG FM NRN RCKYS
SHOULD EVENTUALLY TAP INTO DEEPER MOISTURE PRODUCING SCT TSTMS IN
WRN CWA AFT MIDN...WHICH WOULD MOVE EAST OVER CWA LATE TNGT AND WED
MRNG...AS PER PREV FCST BUT A LIT SLOWER. MAIN CHANGE TO PREV FCST
WAS TO ADD OR UP POPS A LIT IN CNTRL CWA WED AFTN AND EVE AS NEXT
STRONG WAVE BRINGS CHCS TSTMS A LIT FURTHER WEST THAN THE PREV FCST.
FIGURED THERE SHOULD BE A LEAST A SLIGHT CHC POP IN THIS POTENTIAL
SITUATION UNTIL LATER SHIFTS GET A HANDLE ON IT. APPEARS THE MAIN
PRECIP EVENT FOR AREAS ALG AND EAST OF I29 WILL BE WITH THIS WAVE.

RYRHOLM

&&

.AVIATION...
STRONG UPPER LEVEL LOW WILL SHIFT E ALONG THE CANADIAN BORDER
TONIGHT...PUSHING A COLD INTO ERN SD. THERE IS A CHANCE FOR
THUNDERSTORMS ALONG AND AHEAD OF THE COLD FRONT AT ALL LOCAL TAF
SITES AND ACROSS MUCH OF THE AREA TONIGHT. COLD FRONT WILL STALL
NEAR THE I29 CORRIDOR ON WEDNESDAY. SHOWERS AND THUNDERSTORMS WILL
AGAIN BE POSSIBLE NEAR THE FRONT. WITH THE EXCEPTION OF STRONGER
THUNDERSTORMS...VFR THROUGH THE TAF PERIOD.

LIEBL

&&

.PREV DISCUSSION...

S/W AND ASSOCD CDFNT WL PUSH EWD ACRS CWA TONIGHT...REACHING I29 BY
12Z WED. SHUD START TO SEE SFC BASED TRW FIRE UP OVR THE WRN HIGH
PLAINS NEAR THIS FNT THIS AFTN SPREADING EWD OVERNIGHT. QUESTION IS
HOW WIDESPREAD PRECIP WL BECOME AS FNT MOVES EWD. ENUF ELEVATED
INSTABIL TO KEEP SCT TRW GOING...BUT LOW LEVELS BECOME FAIRLY STABLE
AS THE NIGHT PROGRESSES ESPEC E OF THE JAMES RVR. LLJ WL REMAIN STG
AHEAD OF THE FNT DURING THE NIGHT AND WITH SOME H85 MOISTURE BEING
TRANSPORTED NWD AHEAD OF THE S/W FEEL THAT AT LEAST SCT TRW SHUD
TRACK EWD ACRS THE CWA. SO WL BUMP POPS UP JUST A TAD AND GO WITH
SCT TRW FM W TO E ACRS THE CWA. SVR THREAT NOT ALL THAT HIGH AND IF
ANYTHING DOES BECOME SVR IT WL BE LIMITED TO FAR WRN CWA BEFORE 06Z.
SOME DIS CONNECT FM STRONGER WINDS ALOFT THIS EVE. SO WL NOT NEED
ANY WND ADVYS.

COLD FRONT WILL CONTINUE TO PUSH SLOWLY EASTWARD ACROSS THE CWA ON
WEDNESDAY...BECOMING NEARLY STATIONARY OVER OUR SOUTHEASTERN ZONES
BY LATE AFTERNOON. WITH THE LOSS OF UPPER/MID LEVEL SUPPORT...WOULD
EXPECT PRECIPITATION CHANCES AND COVERAGE TO DECREASE THROUGH THE
DAY...WITH POSSIBLE REDEVELOPMENT IN THE LATE AFTERNOON AND EVENING
IN OUR EXTREME SOUTHEAST WITH PLACEMENT OF THETA E AXIS AND ELEVATED
INSTABILITY. FOR THE MOST PART...THINK THAT ANY STORMS THAT DEVELOP
WOULD BE BELOW SEVERE LIMITS WITH BEST LAYER INSTABILITY AND LAYER
SHEAR NOT COINCIDING...BUT COULD SEE SOMETHING MARGINALLY SEVERE.
TEMPERATURES WILL BE A TAD COOLER THAN TODAY WITH WEAK CAA AND
POTENTIAL CLOUD COVER.

ON WEDNESDAY NIGHT...FRONT WILL REMAIN OVER FAR SOUTHEAST WITH ONLY
SMALL CHANCES OF POPS...THOUGH GFS TRIES TO BREAK CONVECTION OUT
LATE ON WEDNESDAY NIGHT IN OUR WEST WITH APPROACHING SECONDARY/MAIN
UPPER WAVE...WITH MODELS IN GENERAL BEING MORE ROBUST WITH THIS
FEATURE. WITH THIS BEING DIFFERENT FROM PREVIOUS RUNS...IGNORED IT
FOR NOW...BUT WILL BE SOMETHING TO WATCH FOR IN FUTURE SHIFTS...AND
COULD LINGER PRECIPITATION LATER INTO THURSDAY THAN PRESENTLY
FORECASTED. WITH DEPARTURE OF SECONDARY WAVE...DRIER AIR WILL WORK
INTO THE AREA LATER ON THURSDAY WITH LEFT OVER DYNAMICS TO MOVING
OFF TO THE EAST. WITH DECREASING CLOUDS LATER IN THE DAY...LOOK FOR
SLIGHTLY WARMER TEMPERATURES DURING THE AFTERNOON...BUT CLOSE TO
NORMAL FOR THIS TIME OF YEAR.

LOW PRESSURE PUSHING OUT OF CENTRAL CANADA AND INTO THE UPPER
MIDWEST WILL PULL ANOTHER WEAK BOUNDARY ACROSS OUR AREA ON
FRIDAY...BUT SHOULD NOT SEE ANY SENSIBLE WEATHER OUT OF THE SYSTEM
WITH VERY DRY AIR IN PLACE ACROSS THE REGION. WILL SEE WARMER
TEMPERATURES IN OUR WEST ON FRIDAY AFTERNOON WITH A SOUTHERLY FLOW
DEVELOPING OUT AHEAD OF THE FEATURE.

IN THE EXTENDED...SATURDAY THROUGH TUESDAY...MODELS IN GOOD
AGREEMENT WITH RESPECT TO UPPER LEVEL RIDGING BUILDING INTO THE
REGION FOR THE WEEKEND...WITH A STRONG SOUTHERLY LOW LEVEL FLOW
DEVELOPING FOR SATURDAY AND SUNDAY. THIS WILL TRANSLATE TO DRY
CONDITIONS WITH TEMPERATURES WARMING TO ABOVE NORMAL LEVELS AS 850
TEMPS RISE INTO THE UPPER TEENS TO LOWER 20S ACROSS THE AREA. SUNDAY
LOOKS TO BE A BREEZY DAY WITH RELATIVELY STRONG WINDS ALOFT AND A
TIGHTENING PRESSURE GRADIENT AS A SURFACE TROUGH MOVES OUT OF THE
NORTHERN ROCKIES. MODELS BEGIN TO DIVERGE SOMEWHAT ON TIMING OF THIS
FEATURE BY THE BEGINNING OF NEXT WEEK...AND ON TIMING AND
AMPLIFICATION OF UPPER LEVEL TROUGH PUSHING THROUGH THE WESTERN U.S.
DURING THIS TIME FRAME. DID ALLOW FOR SLIGHT POPS OVER THE AREA ON
MONDAY NIGHT INTO TUESDAY WITH BOTH THE GFS AND ECMWF POINTING TO
THE POSSIBILITY OF PRECIPITATION WITH THE AFOREMENTIONED SURFACE
BOUNDARY. TEMPERATURES LOOK TO REMAIN ABOVE NORMAL ON MONDAY OUT
AHEAD OF THE SYSTEM...THEN FALLING OFF ON TUESDAY WITH THE PASSAGE
OF THE FRONT.

JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 26, 10:15 AM CDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT TUE AUG 26 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1015 AM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE CHANCE FOR THUNDERSTORMS WILL INCREASE ACROSS SOUTH CENTRAL
SOUTH DAKOTA NEAR THE MISSOURI RIVER THIS EVENING...ESPECIALLY
AFTER SUNSET...WITH THE THREAT OF THUNDERSTORMS SPREADING EAST
OVERNIGHT.
A FEW THUNDERSTORMS COULD BECOME SEVERE THIS EVENING WEST OF A
LINE FROM HURON TO LAKE ANDES. HAIL TO THE SIZE OF QUARTERS AND
WIND GUSTS TO 60 MPH WILL BE POSSIBLE. SEVERE WEATHER IS NOT
EXPECTED FURTHER EAST OVERNIGHT.

WIND...
GUSTY SOUTH WINDS ARE EXPECTED WEST OF INTERSTATE 29 THIS
AFTERNOON. ALTHOUGH WIND SPEEDS ARE EXPECTED TO REMAIN BELOW WIND
ADVISORY CRITERIA...WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE IN
AREAS WEST OF A LINE FROM DE SMET TO WAGNER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE FOR THUNDERSTORMS WILL LINGER FROM FAR SOUTHEAST SOUTH
DAKOTA AND NORTHEAST NEBRASKA...INTO SOUTHWEST MINNESOTA AND
NORTHWEST IOWA ON WEDNESDAY...AND CONTINUE OVER MAINLY NORTHWEST
IOWA INTO WEDNESDAY NIGHT. MOST STORMS SHOULD REMAIN BELOW SEVERE
LIMITS. HOWEVER...AN ISOLATED STRONGER STORM COULD BECOME SEVERE
SOUTHEAST OF HIGHWAY 60 IN MINNESOTA AND IOWA DURING THE LATE
AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL POSSIBLE WEST OF A HURON TO LAKES ANDES
LINE
AFTER 7 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:17 PM CDTSevere Thunderstorm WarningFSDLincoln43 min
Aug 27, 4:43 PM CDTSevere Thunderstorm WarningFSDLyon47 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.